Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Shreveport, LA

April 23, 2000San Augustine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 23, 2000, 8:38 AM CDT for San Augustine County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 8:38 AM CDT (13:38 UTC)
Expired
Apr 23, 2000, 9:15 AM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 116 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:55 AM CDTHail 0.75San Augustine, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS54 KSHV 231342
SVRSHV
TXC405-231415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 AM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAN AUGUSTINE COUNTY IN TEXAS

* UNTIL 915 AM CDT

* AT 838 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED TWO SEVERE THUNDERSTORMS 10 MILES WEST AND 10 MILES 
NORTHWEST OF THE CITY OF SAN AUGUSTINE TEXAS. THESE THUNDERSTORMS 
WERE MOVING EAST NORTHEAST NEAR 50 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...SAN AUGUSTINE BY 850 AM 

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE...THIS IS A DANGEROUS WEATHER SITUATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NORTHERN SAN AUGUSTINE COUNTY IN TEXAS
UNTIL 915 AM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:55 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 2:55 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 AM CDT SUN APR 23 2000

MID/UPPER LEVEL SYSTEM MOVING ACROSS OK TODAY LOOKS AS IF IT WILL
RESULT IN AN ACTIVE DAY CONVECTION-WISE ACROSS THE AREA TODAY. SFC
LOW ACCOMPANYING THE SYSTEM IS CURRENTLY NEAR LBL...AND IS FORECAST
TO MOVE SEWD TODAY...REACHING TXK BY 24/00Z AND THEN EJECTING
QUICKLY NE OVERNIGHT TONIGHT. THE COMBINATION OF SFC HEATING...WHICH
SHOULD BE STRONG AFTER MORNING CLOUDINESS BREAKS UP...AND CONVERGENCE
INTO THE APPROACHING SFC LOW SHOULD INITIATE CONVECTION THIS
AFTERNOON IN NE TX/SE OK. THE WARM SECTOR SHOULD BECOME
MODERATELY TO VERY UNSTABLE TODAY WITH SBCAPES OF 2500 TO 3000 J/KG
AND LIS OF -6 TO -8C. ALSO...WIND PROFILES ARE FORECAST TO BE
FAVORABLE FOR ORGANIZED ROTATING UPDRAFTS. FORECAST HODOGRAPHS FOR
THIS AFTERNOON ARE LONG AND EXHIBIT LITTLE WEAKNESS IN SR WINDS...
SO THE POTENTIAL FOR TORNADIC SUPERCELLS EXISTS /SEE SPC DAY1 SEVERE
OUTLOOK/. WILL DEFINITELY INCLUDE SVR WORDING ALL ZONES. WILL
PROBABLY GO WITH 50 OR 60 POPS ACROSS THE NORTH...TO 30 OR 40 PCT IN
THE SOUTH FOR TODAY. FRONT IS SUPPOSED TO BE NEAR SHV BY AROUND
06Z...SO WILL HAVE TO CONTINUE POPS INTO TONIGHT...BUT WILL INDICATE
RAIN ENDING LATE. MONDAY LOOKS LIKE IT WILL BE MAINLY DRY ACROSS THE
AREA.

WILL GO WITH MAXES TODAY NEAR OR JUST A BIT BELOW FWC GUIDANCE. FWC
LOOKS A BIT WARM ON MONDAY. 850 TEMPS ARE FORECAST BY THE ETA TO COOL
TO ABOUT 11C AT SHV MONDAY...SO HAVING A MAX HIGHER ON MONDAY THAN
TODAY SEEMS UNREASONABLE. WILL GO CLOSER TO FAN NUMBERS ON MONDAY.
05

PRELIMS...
SHV 81/60/80/53 5300
MLU 80/61/80/53 5500
TXK 80/60/77/53 6300
TYR 81/55/79/54 3100
LFK 83/57/83/54 3200

.SHV...NONE.

In the hours before

Special weather statement, Apr 23, 6:50 AM CDT, 1 hour 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
650 AM CDT SUN APR 23 2000

...RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATES REGION
TODAY...

A STRONG UPPER LEVEL SYSTEM MOVING ACROSS OKLAHOMA TODAY WILL
ACT ON WARM...MOIST AND UNSTABLE AIR THIS AFTERNOON...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA.

SURFACE LOW PRESSURE WAS LOCATED IN NORTHWEST OKLAHOMA THIS MORNING.
THIS FEATURE WILL BE MOVING SOUTHEAST TODAY...REACHING NEAR
TEXARKANA BY EARLY EVENING. AS THE FRONT ACCOMPANYING THIS SYSTEM
MOVES INTO SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS LATE THIS
AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY. GIVEN
THE INSTABILITY IN THE ATMOSPHERE...AND THE PRESENCE OF FAVORABLE
WIND SHEAR...ANY STORMS THAT DEVELOP WILL LIKELY BECOME SEVERE
QUICKLY.

THE PRESENCE OF WARM...MOIST AIR NEAR THE SURFACE AND RELATIVELY
COLD TEMPERATURES ALOFT INDICATE THAT LARGE HAIL WILL BE POSSIBLE
WITH THESE THUNDERSTORMS. DAMAGING WINDS MAY ALSO OCCUR GIVEN THE
STRENGTH OF THE WINDS JUST ABOVE THE GROUND. FURTHER...THE VEERING
OF WIND DIRECTION WITH HEIGHT...COMBINED WITH INCREASING WIND
SPEEDS INDICATE A POTENTIAL FOR STORMS TO ROTATE...AND PERHAPS
PRODUCE TORNADOES.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS APPEARS AT THIS TIME
TO BE GENERALLY ALONG AND NORTH OF INTERSTATE 20. HOWEVER...SEVERE
WEATHER IS POSSIBLE ACROSS THE ENTIRE REGION FROM SOUTHEAST OKLAHOMA
AND EAST TEXAS...EASTWARD ACROSS NORTH LOUISIANA AND SOUTH ARKANSAS.

ALL PERSONS ACROSS THE FOUR STATES REGION SHOULD STAY ABREAST OF
WEATHER CONDITIONS TODAY...AND BE PREPARED TO TAKE ACTION SHOULD
SEVERE WEATHER THREATEN. EMERGENCY MANAGERS AND STORM SPOTTERS
SHOULD BE PREPARED FOR ACTIVATION LATER THIS AFTERNOON.
Local storm report, Apr 23, 7:30 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 AM CDT SUN APR 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0130 AM    5 NW MAGNOLIA             AR   WIND DAMAGE
04/23/00   COLUMBIA                       2 TREES DOWNED ON HWY 344
                                          ACROSS POWERLINES. REPORTED
                                          BY LAW ENFORCEMENT.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:55 AM CDTSevere Thunderstorm WarningSHVSabine, Shelby50 min
Apr 23, 3:18 PM CDTSevere Thunderstorm WarningSHVTitus57 min
Apr 23, 3:31 PM CDTTornado WarningSHVTitus59 min
Apr 23, 3:48 PM CDTSevere Thunderstorm WarningSHVCamp27 min
Apr 23, 3:50 PM CDTTornado WarningSHVMorris40 min
Apr 23, 4:00 PM CDTSevere Thunderstorm WarningSHVUpshur60 min
Apr 23, 4:05 PM CDTTornado WarningSHVCass55 min
Apr 23, 4:16 PM CDTSevere Thunderstorm WarningSHVGregg44 min
Apr 23, 4:20 PM CDTTornado WarningSHVGregg40 min
Apr 23, 4:33 PM CDTTornado WarningSHVHarrison57 min
Apr 23, 4:55 PM CDTTornado WarningSHVCass35 min
Apr 23, 5:17 PM CDTTornado WarningSHVPanola58 min
Apr 23, 5:26 PM CDTTornado WarningSHVHarrison19 min
Apr 23, 6:21 PM CDTSevere Thunderstorm WarningSHVMarion24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.